Just wondering....

Options
Ginx525
Ginx525 Member Posts: 16
edited March 2014 in Colorectal Cancer #1
Two questions in one post...

First...how long does it USUALLY take if you're having radiation and chemo before you "get sick"? I know everyone's going to be different but just wondering.

And second if you or someone you care for has taken it...can you tell me some of your experiences with Xeloda(5FU)? and what do you think of it?

Comments

  • Buzzard
    Buzzard Member Posts: 3,043 Member
    Options
    Just my case.....
    I had 5fu and radiation 2 years ago before surgery and really up until the last week all I did was lose some weight and find that I was getting tired easier. and the sun burned backside..it just got a little tender but "AQUAPHOR" took care of that...I really didn't have any problems other than a little emotional regime that Prozac took care of.....One word of advice though...Through my experience, do not eat any type of nuts while doing radiation if it includes your backside. It will cut you like shards of glass and it hurtssss with a capital Z...LOL.....seriously no problem until the handful of cashews....But like you said everyone is different...now, post op adjuvent chemo with the Oxy/leuc/5fu is a completely diffeerent story for me but thats another thread........

    .....Love and Hope to you, Buzz

    Xeloda is 5fu in pill form but I have never done it.....
  • PGLGreg
    PGLGreg Member Posts: 731
    Options
    I had 4 injections of
    I had 4 injections of 5fu+leucovorin during radiation treatments before I had some nausea. It wasn't bad. I complained and got some Compazine for the nausea. I continued with 6 more injections. In the third week of radiation treatments I had some diarrhea, which was adequately controlled with Lomotil.

    --Greg
  • Ginx525
    Ginx525 Member Posts: 16
    Options
    PGLGreg said:

    I had 4 injections of
    I had 4 injections of 5fu+leucovorin during radiation treatments before I had some nausea. It wasn't bad. I complained and got some Compazine for the nausea. I continued with 6 more injections. In the third week of radiation treatments I had some diarrhea, which was adequately controlled with Lomotil.

    --Greg

    Just wondering...
    Mom is doing the pill form. I have read both good and bad but her doctor's make it sound like it will be a walk in the park...I am just wondering how much of it is true.
  • Buzzard
    Buzzard Member Posts: 3,043 Member
    Options
    Ginx525 said:

    Just wondering...
    Mom is doing the pill form. I have read both good and bad but her doctor's make it sound like it will be a walk in the park...I am just wondering how much of it is true.

    Just watch for fatique and as Greg says the "runs"
    other than maybe minor sunburn on the "bum" she should do fine.....also hydration is a great player in all of this...good hydration never hurts anything.......Good Luck, Buzz
  • herdizziness
    herdizziness Member Posts: 3,624 Member
    Options
    Ginx525 said:

    Just wondering...
    Mom is doing the pill form. I have read both good and bad but her doctor's make it sound like it will be a walk in the park...I am just wondering how much of it is true.

    Xeloda
    Xeloda has pretty much been a walk in the park for me. Remembering to take them 12 hours apart has been the only downside so far. Of the 3 chemo's I've down so far, Xeloda is the one with the least side effects (none for me)and has worked very well at shrinking the tumors.
    I have not done radiation so I can't help you there, but plenty of others have and I'm sure can be of help to you.
    Prayers and thoughts your way and your Mom's.
    Winter Marie
  • coloCan
    coloCan Member Posts: 1,944 Member
    Options

    Xeloda
    Xeloda has pretty much been a walk in the park for me. Remembering to take them 12 hours apart has been the only downside so far. Of the 3 chemo's I've down so far, Xeloda is the one with the least side effects (none for me)and has worked very well at shrinking the tumors.
    I have not done radiation so I can't help you there, but plenty of others have and I'm sure can be of help to you.
    Prayers and thoughts your way and your Mom's.
    Winter Marie

    Watch out when the radiation ends.....the next two-three weeks
    will really make your burn sear. I used both Aquaphor and Silver Sulfadiazine for the burning-radiologist will assist here. Everyone reacts differently to treatment; in my case,Xeloda was nothing compared to the oxi tho since tumor was still in me then, diahrrea was a constant, no nausea for me but loss of appetite and energy and alot of weight and muscle loss.Once chemo and rad ended, started feeling better as I tried to strengthen self for upcoming surgery, which left me weaker than I had ever been, followed by postop chemo, which further did me in.But here I am, five months after Tx ended and you'd never know my ordeal if you saw me hobbling down the street with my cane. Keep your doctors informed of any difficuly you may encounter as there are usually remedies for each and never give up......steve

    PS:the preop chemo/rad shrunk my tumor considerably tho I still needed permanent colostomy
  • imagineit2010
    imagineit2010 Member Posts: 152 Member
    Options
    Here's my two bits. I just
    Here's my two bits. I just finished a six week tour of daily (week days)radiation with 3000mg Xeloda (7 days)a week. My impressions were that this was very tolerable. The first two weeks were normal then one day of diahrea started the "backdoor burn" that lasted through the rest of treatment and a week after. I never felt sick or any other side effects from the Xeloda. The advice already listed is spot on. Stay away from nuts (even smooth peanut butter), no fruits with seeds (strawberries, blueberries etc.) no lettuce or celery or broccoli, no multi grain bread with flaxseed. Just a bland diet for five weeks. Oatmeal was ok so were bannanas and applesauce, rice bread and pasta. I only had two days of diahrea and I took Imodium to stop it and was ok after. I did get some urination discomfort from the radiation but that has resolved itself. I'm one week out from treatment and have no lasting effects. I'm even back to regular toilet paper. Listen, the pain from bowel movements was the worst thing I have ever experienced but it only lasted while I was going. One minute later I had NO pain. So getting through it was easier knowing it wouldn't last too long. One trick I used was lamaze breathing as used in child birth. If your not familiar with it look it up. It made a world of difference in dealing with the pain during pooping. Get some soft baby wipes and keep some with you in a ziplock baggie. I tried a few creams but actually Preperation-H helped the most. I had a broken blood vessle or something once and had a toilet filled with blood that freaked me out but the very next poop there was no blood at all so my Doc said not to sweat it. If you know what to expect you can prepare for it and make it easier. Best of luck,
    Chris
  • Aud
    Aud Member Posts: 479 Member
    Options
    Ginx
    I did a 6 week course of Xeloda (1500 mg twice a day) and radiation tx. The first week I had some nausea which went away by the second week. I didn't fool around with it. I called my onc, got some compazine for the nausea, which I took as needed (which wasn't often) and that didn't really bother me anymore. Some fatigue by mid-treatment, but not everyday. I had some minor peeling on my thumb and a couple fingertips towards the end. The worst thing was "The Burn." My anal and moreso, vaginal and perineal area was so raw and sore--probably by week 3 or 4. (Stupid me thought maybe I was special and it wouldn't happen to me or it wouldn't be so bad.) Like others have said, Aquafor and Preparation H helped a lot, along with the softest toilet paper that can be had (I used Charmin soft, and I patted, not wiped--yes, there is a difference), flushable wipes (unscented), unscented soap, and eventually Silvadene.
    Like Steve (coloCan) said, the couple weeks after treatment is done is also a bear. I know this sounds disgusting, but I experienced a vaginal discharge that was like a bad cold "down there." It made my butt itch like crazy and I didn't know what was going on at first, called my gynecologist and cried to him, "I don't know what's normal anymore!" I started using Calmoseptine to protect my anal area, which works wonders by the way. (I wouldn't use Calmoseptine on a "burned" butt but it worked well to protect the anal area when there's discharge--rectal or vaginal.) I still use it on active days, since I continue to have mucous excrete from my rectum, which I learned to live with. Sorry if any of this sounds gross, but I thought if this information is helpful, maybe you could use it.

    hope this is helpful. We are open to any and ALL questions.
    Holding you in the Light for a not-so-unpleasant treatment, healing, and hope.
    ~Audrey
  • dschreffler
    dschreffler Member Posts: 58 Member
    Options
    Took about 2 weeks to start
    Took about 2 weeks to start seeing them, and then by week 3 were in full force. Check out details on my about me page under side effects. I had Xeloda and radiation prior to surgery. Your mileage will vary.